Common painkiller codeine a threat to kids under 12

London, June 23 (ANI): A new research has found that the painkiller codeine is being linked to deaths and serious complications in children.

Researchers found in up to two per cent of children the drug can build up in the liver leading to fatal breathing problems, the Daily Express reported.

So far there have been a total of 76 adverse drug reactions reported, including three deaths.

Codeine is used by GPs and hospital doctors to treat children of all ages but from next month doctors will be told only to use it in children over 12.

Children at particular risk are those who have had nose or throat surgery, or who suffer from sleep apnoea.

Dr Steve Tomlin, a consultant pharmacist at London's Guy's and St Thomas' Hospital, said that it is an effective painkiller but the liver converts it to morphine which can slow breathing, and children are likely to be more susceptible. (ANI)


Get stories like this on the Yahoo app and discover more every day.
Download it now.